Anticoagulant Use in Hospice

Whether it’s a child who cannot swallow pills or an Alzheimer’s patient who won’t, pharmacists all over the country and in every practice setting are asked “How can this medicine be made to taste better?” There are a few tips and tricks to help that medicine go down.

Anticoagulants and antiplatelets are one of the most worrisome medication classes on the market. If the dose is too high or too low, if the patient eats the wrong thing or if the wrong drug is added, there is a possibility of serious harm. Then that patient is admitted to hospice… what do we do now? Age, body mass, eating habits, comfort medications, and fall risks now enter into consideration of risk-versus-benefit. Every nurse should have a toolkit to determine whether keeping the current regimen, switching to aspirin, or discontinuing blood thinners all together is the best option for their patient.

There are a few factors to consider when determining if an anticoagulant is still appropriate for a hospice patient:

  1. Indication: Some anticoagulants were started after a procedure and were to be taken for a few months to a year and then discontinued or switched to aspirin therapy. For some reason, the medication was never discontinued or the switch never occurred.
    Indication Duration
    First episode of thrombosis with a transient risk factor (e.g., surgery, trauma, immobility, hormonal contraception, pregnancy) 3-6 months
    First episode of unprovoked thrombosis At least 6 months
    First episode of thrombosis in a patient with:

    • Cancer
    • Anticardiolipin antibodies or lupus anticoagulant in repeated tests (with a 3 month interval)
    • Homozygous factor V or prothrombin (factor II) gene mutation
    • Established antithrombin deficiency
    • Established protein C or S deficiency
    • Combination of two or more thrombophilas
    Recurrent unprovoked thrombosis Indefinite
  2. Age and Frailty: Many of the newer anticoagulants are contraindicated in adults over 75 years with small/frail frames. These patients are at a higher risk of bleeding (see bleeding risk assessment).
  3. Renal and Liver Function: These medications are metabolized and excreted through the kidney and/or liver. If these organs are not functioning properly–as with most elderly patients–the risk of bleeding increases (see bleeding risk assessment).

  4. Fall Risk: Hospice patients, young and old, are potential fall risks. Taking an anticoagulant and a fall risk is a hazardous combination. The MSKCC Patient Falls Risk-Assessment Instrument is a tool for providing a quick and easy assessment of a patient’s risk of falling.

  5. Drug-Drug Interactions: Drug interactions can either increase bleeding or increase clot formation. The newer anticoagulants cannot be titrated to accommodate for the effects of necessary interacting medications.

  6. Reversing Agents: Only Warfarin has a reversal agent in cases of over anticoagulation or uncontrolled bleeding.
  7. Quality of Life: Anticoagulation can significantly affect quality of life.

Hospice patients meet multiple criteria that put them at an increased risk for bleeding. With therapeutic focus changing from treatment and prevention to comfort and quality of life, the risk/benefit analysis of anticoagulants places them in the high risk category. If an anticoagulant is still desired by the patient/family/prescriber, Warfarin or aspirin are better options than the newer agents. This is true not only because of cost, but the newer agents are contraindicated in the general hospice population. They are not indicated for use in DVT in cancer patients, and cannot be quickly reversed in emergency situations.

Next time an anticoagulant is seen on a medication list, take time to ask if it is still appropriate for the patient. It may be time to make a change for safety and quality of life.

  • Hasan, S., Teh, K., Ahmed, S., Chong, D., Ong, H. and Naina, B. Hasan, S., Teh, K., Ahmed, S., Chong, D., Ong, H., & Naina, B. (2015). Quality of life (QoL) and International Normalized Ratio (INR) control of patients attending anticoagulation clinics. Public Health, 129(7), 954-962. doi:10.1016/j.puhe.2015.05.014
  • Lancaster, T. R. Lancaster, T. (1991). The Impact of Long-term Warfarin Therapy on Quality of Life. Archives Of Internal Medicine, 151(10), 1944.
  • Casais, P., et al. “Patients’ perceptions regarding oral anticoagulation therapy and its effect on quality of life.” Current medical research and opinion 21.7 (2005): 1085-1090.
By | 2018-01-04T20:06:34+00:00 June 1st, 2017|Pharmacist Corner|0 Comments

About the Author:

Leave A Comment